Arizona, 2019Flash Flood and Damaging Wind in Arizona, September 26, 2019
September 26, 2019 · NWS FGZ · 3 events in 1 county or zone
A low pressure system southwest of Arizona brought significant moisture over northern Arizona which resulted in strong thunderstorms, heavy rain, and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system southwest of Arizona brought significant moisture over northern Arizona which resulted in strong thunderstorms, heavy rain, and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 25, 8:32 PM MST, 7 hours 18 minutes earlier.
Area forecast discussion, Sep 25, 8:32 PM MST, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
832 PM MST Wed Sep 25 2019
.SYNOPSIS...Thunderstorm coverage should increase along and south
of the Mogollon Rim tonight and then spread northward on
Thursday. Locally heavy rain may fall across portions of Yavapai
County. Very strong southwest wind gusts winds are expected this
weekend and Monday.
&&
.UPDATE...
Radar shows a few thunderstorms are moving northwestward across
Yavapai County this evening. Hi res models continue to show an
increase in storm coverage tonight, so no changes will be made to
the forecast.
Progs are in good agreement showing another cold upper low to set
up over the Pac NW this weekend, bringing the potential for very
strong SW winds to northern Arizona from Saturday through Monday.
At this time Sunday looks like the windiest day. The GFS
suggesting areas along and north of the Mogollon rim sustained SW
25-40 mph with gusts to 60+mph, as its 0-1km layer wind speed prog
exceeds 50 kts across much of Coconino and northern Navajo county
mid day Sunday.
&&
.PREV DISCUSSION /255 PM MST/... Thunderstorms are just now
beginning to form across Yavapai County and the Mogollon Rim this
afternoon. Should look for storm coverage to increase over the
coming hours and especially overnight in areas where we have a
Flash Flood Watch. This watch was recently extended through the
daytime hours Thursday as low pressure meanders across the state.
We are forecasting clearing conditions for most locations on
Friday, but low pressure to the north will generate some pretty
gusty southwest winds this weekend, particularly on Sunday.
The pattern through the extended forecast looks mostly dry with
daytime temps near to slightly below normal.
&&
.AVIATION...For the 06Z package...Expect sct-nmrs shra/tsra and
isold +tsra slowly spreading north through the night. Most activity
will remain along or sw of a line from KPAN-KFLG-KGCN, with the most
intense active likley near or sw of KPRC. Most areas predominately
VFR, but localized and brief MVFR/IFR possible in the strongest
storms. Sfc winds generally light, except near thunderstorms.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Widespread showers and storms will develop tonight
into Thursday, mainly across Coconino and Yavapai counties. Low
pressure will shift east of the area on Friday, resulting in
decreased precipitation chances.
Saturday through Monday...Gusty southwest winds through the period,
with afternoon gusts of 35 to 45 mph. The strongest winds are
expected on Sunday. A low chance for afternoon showers and storms
over the weekend.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through
Thursday afternoon FOR AZZ008-037-038.
&&
PUBLIC...DL/KD
AVIATION...Peterson
FIRE WEATHER...TPS
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Sep 26, 1:47 AM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
147 AM MST Thu Sep 26 2019
AZZ008-037-260915-
Yavapai County Valleys and Basins-Yavapai County Mountains-
147 AM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 215 AM
MST...
At 147 AM MST, Doppler radar was tracking a strong thunderstorm near
Bumble Bee, or 22 miles north of New River, moving northwest at 20
mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cordes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3424 11212 3418 11221 3431 11237 3439 11223
TIME...MOT...LOC 0847Z 144DEG 19KT 3425 11219
MCT
Local storm report, Sep 26, 2:02 AM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 AM MST THU SEP 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM HAIL 2 SW CORDES 34.28N 112.20W
09/26/2019 E0.88 INCH YAVAPAI AZ TRAINED SPOTTER
&&
MCTSpecial weather statement, Sep 26, 3:45 AM MST, 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
345 AM MST Thu Sep 26 2019
AZZ008-037-261115-
Yavapai County Valleys and Basins-Yavapai County Mountains-
345 AM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR CORDES JUNCTION IN YAVAPAI
COUNTY UNTIL 415 AM MST...
At 344 AM MST, Doppler radar was tracking a strong thunderstorm over
Cordes Lakes, or 23 miles southwest of Camp Verde, moving northwest
at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mayer, Poland Junction, Cordes Junction, Cordes, Cordes Lakes and
Spring Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3433 11197 3423 11212 3445 11236 3455 11220
TIME...MOT...LOC 1044Z 140DEG 22KT 3431 11213
MCT
Event by event
1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Yavapai
- When
- September 26, 3:50 AM MST to 4:20 AM MST
- Where
- Yavapai County, 2.82 mi NNE of Cordes to 11.24 mi E of Cordes
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.340, -112.160
Approximately 20 mobile homes were damaged by very strong thunderstorm winds. One home was so damaged that it was no longer habitable. Four homes suffered moderate damage. Power poles were snapped off with many with out power. Close to 100 trees were damaged as well.
Heavy Rain, Yavapai
- When
- September 26, 5:00 AM MST to 6:50 AM MST
- Where
- Yavapai County, 3.49 mi ENE of Cordes to 7.6 mi SSW of Camp Verde Arpt
- Reported by
- Public
- Coordinates
- 34.310, -112.110
Street flooding was reported in Cordes Lakes due to the heavy rain in the area. Streets had water 6 inches deep at 500 AM.
Flash Flood, Yavapai
- When
- September 26, 11:00 AM MST to 1:00 PM MST
- Where
- Yavapai County, 1.33 mi WSW of Mayer to 1.87 mi SE of Mayer
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.390, -112.250
Jefferson Road near Mayer near Mayer was flooded and impassable around 11 AM due to heavy rain in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, September 26, 2019$30,000 · 2 events
- High Surf in Hawaii, September 26 to 28, 201914 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 26, 20193 events
- Hail and Damaging Wind in New York, September 26, 2019$5,000 · 1.25 in hail · 2 events
- Marine Hail in Lake Ontario, September 26, 20190.75 in hail · 2 events
- Hail in New York, September 26, 20190.88 in hail · 2 events
- Flash Flood in Arkansas, September 26, 20191 event
- Flash Flood in Arizona, September 26, 20191 event
- Rip Current in New Jersey, September 26, 20191 event
- Flash Flood in California, September 26, 2019$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857090, 857089, 857088.